Alert archive / Ohio / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 101, NWS Northern Indiana

July 28, 2023Allen County, Putnam County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jul 28, 2023, 10:34 PM EDT for Allen County, Putnam County, Ohio. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2023, 10:34 PM EDT (02:34 UTC)
Expired
Jul 28, 2023, 11:10 PM EDT
In force
36 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allen County, OH, Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 140 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2620 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
2.5
Supercell composite
16.7

Open this sounding in Storm Lab

The text

As transmitted.

262 
WUUS53 KIWX 290234
SVRIWX
OHC003-137-290330-
/O.NEW.KIWX.SV.W.0101.230729T0234Z-230729T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1034 PM EDT Fri Jul 28 2023

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Southern Putnam County in west central Ohio...
  Northeastern Allen County in west central Ohio...

* Until 1130 PM EDT.

* At 1034 PM EDT, a severe thunderstorm was located near Kalida, or 8
  miles northeast of Delphos, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ottawa, Bluffton, Columbus Grove, Kalida, Pandora, Glandorf, Fort
  Jennings, Gilboa, Vaughnsville, Rimer, Rockport, and Rushmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4086 8430 4101 8430 4104 8388 4084 8388
TIME...MOT...LOC 0234Z 270DEG 22KT 4092 8420 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MARSILI
2 follow-up statements
770 
WWUS53 KIWX 290247
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1047 PM EDT Fri Jul 28 2023

OHC003-137-290330-
/O.CON.KIWX.SV.W.0101.000000T0000Z-230729T0330Z/
Putnam OH-Allen OH-
1047 PM EDT Fri Jul 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR SOUTHEASTERN PUTNAM AND NORTHEASTERN ALLEN COUNTIES...

At 1047 PM EDT, a severe thunderstorm was located over Columbus
Grove, or 7 miles south of Ottawa, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ottawa, Bluffton, Columbus Grove, Pandora, Glandorf, Gilboa, and
Rockport.

This includes Interstate 75 between mile markers 137 and 141.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4085 8414 4102 8417 4104 8388 4084 8388
TIME...MOT...LOC 0247Z 270DEG 22KT 4092 8409 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MARSILI
220 
WWUS53 KIWX 290310
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1110 PM EDT Fri Jul 28 2023

OHC003-137-290320-
/O.CAN.KIWX.SV.W.0101.000000T0000Z-230729T0330Z/
Putnam OH-Allen OH-
1110 PM EDT Fri Jul 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PUTNAM AND
NORTHEASTERN ALLEN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, small hail and 
gusty winds are still possible with this thunderstorm across 
southeast Putnam County through 1130 PM EDT.

LAT...LON 4085 8414 4102 8417 4104 8388 4084 8388
TIME...MOT...LOC 0307Z 270DEG 22KT 4092 8390 

$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 7:01 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 28, 7:01 PM EDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
701 PM EDT Fri Jul 28 2023

.SYNOPSIS...
Issued at 200 PM EDT Fri Jul 28 2023

Scattered showers and thunderstorms, some strong to severe, will
redevelop late this afternoon and evening in the vicinity of an
outflow boundary near the US 30 corridor.  Additional widespread
showers and thunderstorms are expected overnight, some with locally
heavy rain and damaging winds possible.

Drier and cooler weather will overspread the area this weekend.

&&

.SHORT TERM...(This afternoon and Tonight)
Issued at 200 PM EDT Fri Jul 28 2023

Cloud debris from morning MCS slow to decay this morning but
accelerating this aftn as MCV progresses into wrn OH. Sfc temps have
naturally been slow to respond but aftn insolation/mixing will yield
rapid rebound with low 90s southwest to tempered upper 80s
northeast. Will drop prior heat advisory east and north yet retain
southwest for this evening.

Otherwise primary question remains with convective redevelopment
late day and especially overnight. 17Z sfc analysis shows well
demarcated outflow boundary extending from cntrl IL into srn IN
before bucking back north as a warm front through IA. Expect wrn
flank of outflow will mix north through evening while ern flank
moves little with potential redevelopment invof the US30 corridor
late this aftn with noted pocket of aggravated cu over ne IL earlier.
Nevertheless northeast IA through nrn IL vcnty appears most
susceptible for vigorous storm development by evening with rapid
upscale growth/organization ese along sharp low level theta-e ridge
tonight. 12Z guidance as a whole looks too far north with track of
this expected MCS with a swd tilt favored which would steer it
directly through cntr of the CWA mid to late evening with a
commensurate heavy rain/damaging wind risk esp wrn half. Secondary
MCS likely to evolve up across srn MN/wrn WI ewd of stout shortwave
disturbance advancing east out of ND and track se late tonight,
tracking through at least nrn CWA. Expected separation of these two
systems would mitigate a certain flood potential yet there could be
some overlap north of US30 which bears close scrutiny once lead
system shows its hand later this evening.

Will defer any possible flood watch to the next shift as 12Z guidance
spread lends no confidence to the above scenario.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 200 PM EDT Fri Jul 28 2023

A few showers possible within swd progressing cold front Sat morning
into early aftn southeast otherwise notable drying and cooler temps
follow through mid week as high pressure builds in across the Great
Lakes.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 700 PM EDT Fri Jul 28 2023

Convective development along quasi-stationary surface boundary
ongoing out to the west in NE IA/SW WI and expected to continue to
increase in coverage and expand eastward to begin this TAF cycle.
Will begin KSBN with VCSH then prevailing/tempo in the 02-06Z
timeframe. Upstream obs have been predominately VFR ceilings in
the vicinity of these storms with MVFR visibilities for sites
directly impacted by heavy rain. Will follow similar trend with
KFWA with a 04-08Z window. May still have a VCSH lingering in
early morning hours Saturday then quiet remainder of the period
with a NW flow.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 9 PM EDT this evening for INZ013-015-020-022-
     023.

MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 28, 3:27 PM EDT, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
327 PM EDT Fri Jul 28 2023

INZ005>009-012-014-017-018-024>027-032>034-103-104-116-203-204-216-
MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-290900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Marshall-Whitley-
Allen IN-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
327 PM EDT Fri Jul 28 2023 /227 PM CDT Fri Jul 28 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to redevelop late this afternoon and
become numerous by late evening with a threat for damaging winds and
perhaps some isolated hail early this evening west of I-69.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need later this evening.

INZ013-015-020-022-023-290900-
Pulaski-Fulton IN-White-Cass IN-Miami-
327 PM EDT Fri Jul 28 2023

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A Heat Advisory is in effect until midnight EDT or 11 PM CDT
tonight. The combination of hot temperatures and high humidity will
combine to create heat indices from 100 to 105 degrees. For full
details listen to NOAA Weather Radio or visit online at
weather.gov/IWX for more information.

Thunderstorms are expected to redevelop late this afternoon and
become numerous by late evening with a threat for damaging winds and
perhaps some isolated hail early this evening west of I-69.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-290900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
327 PM EDT Fri Jul 28 2023

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely overnight with a risk for wind gusts in
excess of 50 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jul 28, 9:39 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Northern Indiana
939 PM EDT Fri Jul 28 2023

INZ027-290215-
Adams IN-
939 PM EDT Fri Jul 28 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ADAMS COUNTY THROUGH
1015 PM EDT...

At 939 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monroe, or near Decatur, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4076 8507 4081 8507 4092 8482 4083 8480
      4074 8480 4070 8505
TIME...MOT...LOC 0139Z 244DEG 10KT 4079 8499

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MARSILI
Special weather statement, Jul 28, 9:49 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
949 PM EDT Fri Jul 28 2023

OHZ016-024-025-290215-
Allen OH-Putnam OH-Van Wert OH-
949 PM EDT Fri Jul 28 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PUTNAM...
NORTHEASTERN VAN WERT AND WEST CENTRAL ALLEN COUNTIES THROUGH 1015 PM
EDT...

At 949 PM EDT, Doppler radar was tracking a strong thunderstorm near
Van Wert, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4076 8456 4094 8457 4101 8425 4080 8413
TIME...MOT...LOC 0149Z 268DEG 25KT 4086 8447

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MARSILI
Special weather statement, Jul 28, 10:05 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1005 PM EDT Fri Jul 28 2023

INZ015-023-024-290230-
Miami IN-Wabash IN-Fulton IN-
1005 PM EDT Fri Jul 28 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WABASH...
SOUTHEASTERN FULTON AND NORTHWESTERN MIAMI COUNTIES THROUGH 1030 PM
EDT...

At 1004 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Akron, or 8 miles southeast of Rochester, moving
eastsoutheast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4087 8617 4091 8617 4091 8620 4104 8615
      4098 8571 4076 8584
TIME...MOT...LOC 0204Z 285DEG 21KT 4095 8612

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

FISHER
Special weather statement, Jul 28, 10:06 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1006 PM EDT Fri Jul 28 2023

INZ018-027-OHZ024-290245-
Adams IN-Allen IN-Van Wert OH-
1006 PM EDT Fri Jul 28 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALLEN...
NORTHEASTERN ADAMS AND NORTHWESTERN VAN WERT COUNTIES THROUGH 1045 PM
EDT...

At 1005 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monroeville, or 8 miles southeast of New Haven, moving east at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4091 8501 4100 8502 4099 8480 4099 8470
      4089 8472
TIME...MOT...LOC 0205Z 275DEG 11KT 4096 8494

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MARSILI
Special weather statement, Jul 28, 10:25 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1025 PM EDT Fri Jul 28 2023

INZ024-025-290300-
Wabash IN-Huntington IN-
1025 PM EDT Fri Jul 28 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WABASH AND
HUNTINGTON COUNTIES THROUGH 1100 PM EDT...

At 1025 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wabash, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This includes Interstate 69 in Indiana between mile markers 274 and
286.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4076 8587 4093 8580 4089 8535 4065 8534
      4065 8539
TIME...MOT...LOC 0225Z 287DEG 28KT 4083 8573

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MARSILI
Special weather statement, Jul 28, 10:30 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1030 PM EDT Fri Jul 28 2023

OHZ016-025-290315-
Allen OH-Putnam OH-
1030 PM EDT Fri Jul 28 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN PUTNAM AND NORTHERN
ALLEN COUNTIES THROUGH 1115 PM EDT...

At 1030 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kalida, or 7 miles northeast of Delphos, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This includes Interstate 75 between mile markers 137 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4086 8431 4101 8431 4104 8388 4084 8388
TIME...MOT...LOC 0230Z 270DEG 23KT 4092 8422

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:49 PM EDTSpecial Weather StatementIWXVan Wert26 min
Jul 28, 10:03 PM EDTAreal Flood AdvisoryIWXVan Wert3 hr
Jul 28, 10:30 PM EDTSpecial Weather StatementIWXPutnam45 min
Jul 28, 10:49 PM EDTSpecial Weather StatementIWXVan Wert26 min
Jul 29, 12:06 AM EDTSevere Thunderstorm WarningIWXWilliams54 min
Jul 29, 12:37 AM EDTSevere Thunderstorm WarningIWXFulton, Williams53 min
Jul 29, 2:38 AM EDTSevere Thunderstorm WarningIWXDefiance, Paulding, Williams52 min
Jul 29, 2:47 AM EDTSevere Thunderstorm WarningIWXPaulding, Van Wert43 min
Jul 29, 3:07 AM EDTTornado WarningIWXDefiance38 min
Jul 29, 3:14 AM EDTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry, Paulding, Putnam, Williams39 min
Jul 29, 3:33 AM EDTSpecial Weather StatementIWXAllen, Van Wert57 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.